Critical Care |

Severe Methemoglobinemia Associated With “Whip-its” FREE TO VIEW

Kruti Patel, MD; Dennis Moledina, MBBS; Joseph Mathew, MD
Author and Funding Information

Winthrop-University Hospital, Mineola, NY

Chest. 2013;144(4_MeetingAbstracts):323A. doi:10.1378/chest.1704956
Text Size: A A A
Published online


SESSION TITLE: Critical Care Cases

SESSION TYPE: Medical Student/Resident Case Report

PRESENTED ON: Sunday, October 27, 2013 at 07:30 AM - 08:30 AM

INTRODUCTION: Methemoglobinemia can cause significant tissue hypoxia, leading to severe, potentially life-threatening clinical features and/or death. Over recent years there have been increasing reports of methemoglobinemia related to recreational drug use.

CASE PRESENTATION: A 37-year-old woman with a history of substance abuse was brought to the Emergency Department after she was found unresponsive at home. Vital signs on admission were temperature 96°F, blood pressure 88/66 mmHg, pulse 128/min, respiratory rate 6/min and SaO2 87% on 100% O2 via ambubag. On physical exam, she was unresponsive and her pupils were 3mm and reactive. Severe cyanosis of the extremities and lips was noted. She was intubated and arterial blood draw revealed brown, chocolate-colored blood. Blood gas analysis revealed pH 7.11, PaCO2 23mmHg, PaO2 568mmHg with oxyhemoglobin content of 6.4% and MetHb of 91.1%. She was subsequently treated with methylene blue (MB). The MetHb level decreased to 25% at 2 hours and 1.9% at 4 hours. Her bag of home medications contained narcotics, benzodiazepines, and a shiny metal canister, later identified as “Whip-Its”. She was liberated from the ventilator within 48 hours and was discharged home.

DISCUSSION: Nitrous oxide cartridges or “whip-its” are commonly used to refill canisters of whipped cream. Nitrous oxide is associated with methemoglobinemia and can result in severe hypoxemia and respiratory arrest. There has been a recent resurgence of abuse of this legal product, particularly among adolescents and clubgoers. Horne et al. reported the first case of methemoglobinemia due to recreational use of nitrites in 1979. Hunter et al. reviewed 25 articles of methemoglobinemia associated with inhalational or volatile nitrites. Volatile nitrites are recognized to cause oxidation of hemoglobin to MetHb. While normal MetHB is less than 3%, cyanosis may be present at MetHb levels > 15%; headache, weakness, and lightheadedness between 15% to 50%; and severe hypoxia, myocardial infarction, and arrhythmia between 50% and 60%. Levels above 70% are often fatal. The highest reported MetHb level is 94% in a patient with amyl nitrite ingestion; however the patient had a cardiopulmonary arrest. Treatment of methemoglobinemia includes supplemental oxygen and supportive care; MB is indicated when MetHb exceeds 20%.

CONCLUSIONS: Prompt recognition of methemoglobinemia is crucial in instituting timely treatment. In this case of severe methemoglobinemia, early identification and mechanical ventilatory support led to successful treatment with MB. The MetHb level in this patient exceeded the lethal levels of 70% and is among the highest reported in survivors.

Reference #1: Hunter L et al. Methaemoglobinaemia associated with the use of cocaine and volatile nitrites as recreational drugs: a review.Br J Clin Pharmacol. 2011 Jul;72(1):18-26.

Reference #2: Horne MK et al. Methemoglobinemia from sniffing butyl nitrate. Ann Intern Med 1979; 91: 417-8.

DISCLOSURE: The following authors have nothing to disclose: Kruti Patel, Dennis Moledina, Joseph Mathew

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
Nitrate and Nitrogen Oxides: Sources, Health Effects and Their Remediation. Rev Environ Contam Toxicol Published online Oct 13, 2016;
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543